ICI-associated low blood counts linked to poor stage IV cancer prognosis
medwireNews: Patients with stage IV cancer who experience new thrombocytopenia or anemia in the 3 months after starting treatment with immune checkpoint inhibitors (ICIs) have significantly worse survival than those who do not, US researchers report.
In a letter to the European Journal of Cancer, Tariq Kewan (Cleveland Clinic Fairview Hospital, Ohio) and co-authors advise: “Clinicians should be vigilant against clinically significant bleeding early after starting ICIs treatment.”
Kewan and team reviewed data for 529 patients (median age 69 years, 65.8% men) with stage IV non-small-cell lung cancer (47.4%), genitourinary tumors (23.4%), melanoma (16.8%), or other malignancies (12.3%) who were treated with ICIs between 2015 and 2019.
Nivolumab was the most common ICI, used in 61.4% of cases, followed by pembrolizumab (26.5%), ipilimumab (14.2%), and atezolizumab (12.5%).
The researchers found that 16.8% of patients experienced a clinically significant bleeding event at a median of 4 months after ICI initiation. These were defined as bleeding associated with hospital admission, 2 or more units of blood transfusion, a drop in hemoglobin level of at least 2 g/dL from baseline, or death.
The most common events were gastrointestinal tract bleeding (27.7%), intracerebral hemorrhage (23.8%), hemoptysis (12.9%), and intramuscular hematoma (8.9%).
Within 3 months of initiating ICI treatment, 7.4% of patients developed incident thrombocytopenia and 10.2% developed anemia, which were both associated with poor prognosis.
Specifically, median overall survival (OS) among patients with versus without new thrombocytopenia within 3 months of ICI initiation was 11.0 versus 20.6 months, a significant difference.
For new anemia, the corresponding OS durations were 11.1 and 20.8 months, also a significant difference.
Of note, there was no significant difference in OS between the patients who did and did not have clinically significant bleeding within 3 months of ICI initiation, at 12.8 and 13.1 months, respectively.
Kewan and co-investigators accept that the cause of thrombocytopenia and anemia may not be solely due to ICI treatment, but believe their study “suggests that new anaemia and thrombocytopenia in patients with stage IV cancer treated with ICIs are associated with poor survival outcomes.”
They say: “Future studies are needed to compare the incidence of bleeding in patients with different antineoplastic therapies.”
medwireNews is an independent medical news service provided by Springer Healthcare Ltd. © 2020 Springer Healthcare Ltd, part of the Springer Nature Group